Thunderstorm Wind, Union
- When
- March 28, 6:54 PM CST
- Where
- Union County, Morganfield Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.680, -87.830
The Kentucky mesonet site in Union County measured a wind gust to 62 mph.
Numerous thunderstorms formed ahead of a cold front during the late afternoon. Some supercells and bowing line segments were embedded within the large area of convection through the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms formed ahead of a cold front during the late afternoon. Some supercells and bowing line segments were embedded within the large area of convection through the evening hours. A couple of tornadoes occurred in northwest Kentucky. The bowing line segments produced isolated wind damage. The atmosphere was only marginally unstable, with surface-based capes around 1000. Strong wind shear was favorable for the organized storm structures, including a few supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 6:18 PM CST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 718 PM CDT Sat Mar 28 2020 .UPDATE... Issued at 718 PM CDT Sat Mar 28 2020 && .SHORT TERM...(Tonight through Tuesday night) Issued at 315 PM CDT Sat Mar 28 2020 An upper level low over eastern Nebraska this afternoon will lift ne into the upper Midwest overnight. Associated surface low pressure will remain in phase. Thunderstorm activity is still expected to ramp up later afternoon, as a pre-frontal trof moves into southeast Missouri by 5 or 6 p.m. The trof will push east through the evening, with scattered to numerous showers and scattered thunderstorms. Some of the storms may be severe. 0-6 km shear values should be in the 50-60 kt range, with MUCAPES 1000-1500 J/KG. Damaging wind gusts seems to be the primary hazard as a possible QLCS type system evolves, along with a tornado or two, and possibly marginally severe hail. The front will move east of the area around midnight, bringing an end to all showers and storms. The rest of the night will be dry, with dry and breezy conditions lasting into Sunday. Given we are already in the upper 60s to lower 70s, we maintained our inherited warmer highs than any blend option. MOS from the EC and GFS seem more in line. We went with the same trend Sunday given we will see sun and a west, southwest trajectory, that often times can push us up over what most numbers show. Highs mid 60s north to around 70 south. We also went with lower MOS dew points as we will likely mix out fairly well. Sky cover will increase late in the day Monday ahead of the next storm system. The mid-upper level trof will emerge from the southwest U.S. Monday, and strengthen while bringing Gulf moisture northward. Rain is expected to reach SE Missouri Monday evening and then spread through the rest of the CWA overnight. Widespread showers continue through the day Tuesday. With the center of the low now expected to pass well to our to the south,removed lightning chances. Should be more of a stratiform/overrunning type of event with rain amounts in the .5" to 1" range over se MO/wrn KY. lesser amounts can be expected the farther north one travels. .LONG TERM...(Wednesday through Saturday) Issued at 315 PM CDT Sat Mar 28 2020 A mainly dry and cool pattern is expected late next week. There is a slight chance of showers associated with reinforcing shots of cool air. The main theme among the ensemble means of both the gfs and ecmwf has been negative 500 mb height anomalies across the eastern half of the USA. The models have trended stronger with these anomalies. 850 mb temps have also trended downward. Both ensemble means show 850 mb temps within a few degrees of zero by next weekend. Timing of the specific features driving the colder air southward varies among the models. It appears weak ridging over our area on Wednesday will be very temporary, but sufficient for dry and mild weather. Highs will be near 60 Wednesday. By next weekend, a 500 mb low is forecast to evolve somewhere along the US/Canadian border east of the Rockies. In the process, a cold front is likely to be shunted east across our region. This front is the reason a slight chance pop will be introduced into the forecast for Thursday through Friday. Temps will cool down behind the front, with highs Friday and Saturday in the lower to mid 50s. Overnight lows in the 30s could have some impact on agriculture. Collaboration with ag weather experts will take place after this warm spell to determine whether frost headlines would be needed at that point. && .AVIATION... Issued at 718 PM CDT Sat Mar 28 2020 A broken line of showers and tstms will continue across the region this evening. Some of the tstms may be severe, with winds in excess of 50 knots, and small hail possible. Cigs will be generally VFR, with some scattered lower clouds, as the convection moves toward the east. Intermittent IFR vsbys will be associated with the heavier showers and tstms. Most, if not all, of the significant showers/ storms will be out of the region by 06Z, along with any cigs or vsby restrictions. Sustained winds 15 to 20 knots will gradually veer to the west-southwest gusting 25 to 30 knots, especially after daybreak Sun. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...MY AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 655 PM CDT Sat Mar 28 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-300000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 655 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected this evening and into the overnight. Damaging wind will be the main hazard, along with a chance for a few tornadoes. Marginally severe hail is also possible. River flooding continues. Monitor statements and forecasts for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. Refer to the river flood warnings and statements for the latest details on continued river flooding. .SPOTTER INFORMATION STATEMENT... Spotters have been activated tonight.
Special Weather Statement
National Weather Service Paducah KY
454 PM CDT Sat Mar 28 2020
INZ081-086-087-282230-
Warrick IN-Vanderburgh IN-Gibson IN-
454 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARRICK...SOUTHEASTERN
GIBSON AND VANDERBURGH COUNTIES UNTIL 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melody Hill, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Evansville, Princeton, Boonville, Newburgh, Chandler, Fort Branch,
Melody Hill, Haubstadt, Darmstadt, Lynnville, Folsomville, Kasson,
Elberfeld, Somerville and Mackey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3820 8704 3791 8751 3794 8757 3797 8758
3797 8760 3809 8769 3834 8757 3827 8732
3825 8732 3824 8730 3823 8730 3823 8717
TIME...MOT...LOC 2153Z 221DEG 38KT 3803 8751
07Special Weather Statement
National Weather Service Paducah KY
505 PM CDT Sat Mar 28 2020
INZ088-KYZ019-282245-
Spencer IN-Daviess KY-
505 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SPENCER AND DAVIESS COUNTIES
UNTIL 545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owensboro, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owensboro, Rockport, Dale, Grandview, Whitesville, Santa Claus,
Knottsville, St. Joseph, Masonville, Stanley, Eureka, Chrisney, Troy,
Gentryville, Moseleyville and Pleasant Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3791 8698 3790 8699 3790 8691 3784 8691
3779 8682 3767 8683 3756 8704 3768 8741
3778 8728 3778 8730 3789 8730 3806 8715
3805 8709 3812 8707 3812 8702 3820 8702
3821 8679 3800 8677
TIME...MOT...LOC 2205Z 228DEG 46KT 3772 8719
07Special Weather Statement National Weather Service Paducah KY 506 PM CDT Sat Mar 28 2020 MOZ100-107>109-282245- Butler MO-Carter MO-Wayne MO-Ripley MO- 506 PM CDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...EASTERN RIPLEY...SOUTHERN WAYNE AND NORTHWESTERN BUTLER COUNTIES UNTIL 545 PM CDT... At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near Budapest, or near Doniphan, moving northeast at 55 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Poplar Bluff, Piedmont, Greenville, Lake Wappapello State Park, Ellsinore, Williamsville, Hendrickson, Brush Arbor, Budapest, Milltown, Oxly, Shook, Fairdealing, Grandin and Mill Spring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3655 9067 3670 9093 3722 9067 3703 9021 TIME...MOT...LOC 2205Z 212DEG 46KT 3672 9081 SP
Special Weather Statement
National Weather Service Paducah KY
545 PM CDT Sat Mar 28 2020
MOZ109-110-282330-
Butler MO-Stoddard MO-
545 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STODDARD AND
SOUTHEASTERN BUTLER COUNTIES UNTIL 630 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chalk Bluff Natural Area, moving northeast at 60 mph. Other strong
storms were in a line from near Dexter and Bernie...to near Qulin.
These storms were also moving northeast at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bernie, Bloomfield, Essex, Qulin, Dudley, Baker and Penermon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.
LAT...LON 3650 9047 3690 9004 3683 8972 3663 8985
3663 9015 3660 9018 3655 9018 3654 9021
3650 9022
TIME...MOT...LOC 2244Z 230DEG 45KT 3650 9025
07Special Weather Statement
National Weather Service Paducah KY
701 PM CDT Sat Mar 28 2020
KYZ012-017-290045-
Christian KY-Trigg KY-
701 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHRISTIAN AND
SOUTHEASTERN TRIGG COUNTIES UNTIL 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving northeast at 45 mph. This storm
will reach the Hopkinsville area around 745 PM.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Hopkinsville, Fort Campbell, Lafayette and Herndon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 200 AM CDT for south central
and western Kentucky.
LAT...LON 3666 8785 3667 8789 3694 8764 3676 8738
3664 8753 3663 8785
TIME...MOT...LOC 2359Z 219DEG 41KT 3639 8799
YorkPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CDT SAT MAR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
03/28/2020 M1.73 INCH SCOTT MO TRAINED SPOTTER
IN THE LAST 90 MINUTES.
&&
DLLThe Evansville,IN radar (KVWX), 65 km away, was scanning. The volume nearest the first event began at 00:54 UTC.
5 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
The Kentucky mesonet site in Union County measured a wind gust to 62 mph.
The tornado began in Corydon, passed across the southern outskirts of Henderson, and ended a mile or so west of Spottsville. The tornado did roof, siding, and fascia damage to dozens of homes along the path. At least a dozen barns or outbuildings sustained roof or structural damage. One large barn was completely destroyed, with debris scattered hundreds of yards from its foundation. The tornado moved northeast across the intersection of the Audubon Parkway and Highway 41 on the south side of Henderson. A Kentucky state road maintenance facility at that intersection sustained damage. A salt dome was destroyed, and a radio tower was blown down. Hundreds of trees were snapped or uprooted. Peak winds were estimated near 115 mph.
The Kentucky mesonet site in Henderson County measured a gust to 90 mph as the center of a tornado passed about one kilometer northwest of the site. The pressure at the mesonet site dropped a few millibars as the tornado passed.
Just southeast of Audubon State Park, a few trees were downed. Video showed some power flashes. Nearby, the northbound side of U.S. Highway 41 was closed near the Ohio River bridges. This wind occurred in association with the storm that produced tornadoes in Henderson County and Warrick County, Indiana.
A radio communications tower was blown down.
The tornado began on the Kentucky side of the Ohio River, where it brought down several trees in the flooded bottomlands. The tornado spent the vast majority of its time in the Indiana county of Warrick, where it strengthened to EF-2 intensity at Newburgh.
A trained spotter estimated a wind gust to 60 mph on the north side of Hopkinsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyThe tornado archive for Kentucky, 2020Warnings in Kentucky, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875743, 875749, 875744, 875750, 875745, 875737, 875747, 875751.